Skip to comments.Common antibiotics and blood pressure medication may result in hospitalization
Posted on 01/17/2011 9:28:14 AM PST by decimon
Mixing commonly used antibiotics with common blood pressure medications may cause hypotension (abnormally low blood pressure) and induce shock in older patients, requiring hospitalization, according to a study published in CMAJ (Canadian Medical Association Journal) (pre-embargo link only) http://www.cmaj.ca/embargo/cmaj100702.pdf.
"Macrolide antibiotics (erythromycin, clarithromycin and azithromycin) are among the most widely prescribed antibiotics, with millions of prescriptions dispensed in Canada each year." writes Dr. David Juurlink, Scientist at the Sunnybrook Research Institute and the Institute for Clinical Evaluative Sciences with coauthors. "The drugs are generally well-tolerated, but they can cause several important drug interactions."
This study was conducted among Ontarians 66 years and older who were treated with a calcium-channel blocker (drugs often used to treat high blood pressure) between 1994 and 2009. The researchers then identified those who were hospitalized for low blood pressure and, in that group, whether or not a macrolide antibiotic had been prescribed shortly beforehand.
The researchers identified 7100 patients hospitalized for low blood pressure or shock while taking a calcium channel blocker. Treatment with erythromycin was found to increase the risk of low blood pressure almost 6-fold, while clarithromycin increased the risk almost 4-fold. In contrast, azithromycin did not increase the risk of hypotension.
"In older patients receiving calcium channel blockers, the two macrolide antibiotics erythromycin and clarithromycin are associated with a major increase in the risk of hospitalization for hypotension," conclude the authors. "However, the related drug azithromycin appears safe. When clinically appropriate, it should be used preferentially in patients receiving a calcium channel blocker."
Given Canada's population, those millions must be a good portion of the population. Why?
This headline caught my eye... I’m sitting here right now with Lisinopril, Hydrachlorathiazide, and Amoxycillin coursing through my bloodstream.
You and me both, friend, except I don’t take the last one you listed. You know what they say—high blood pressure is hereditary- you get it from your kids.
I wouldn’t normally be taking the Amox. I’m doing a course of it now to get rid of a sinus infection. Seems to be working, too... I find that Amoxycillin is a pretty durn effective antibiotic.
It is, indeed.
My advice is to slug down probiotics while you're taking it. My last experience with amoxycillin resulted in c.diff. Not fun.
It also doesn't hurt to do some research yourself online and be aware of some drug interactions and even foods. Many blood pressure medications are adversely affected by eating grapefruit.
I wonder if just a daily dose of active-culture yogurt would help...?
bump & a possible macrolide antibiotic adverse reaction, drug - drug interaction, ping
I take Lisinopril (5mg) and am hoping to get off of it soon.
2000 to 4000 IU of D3 seems to do the trick.
Most of us who stay indoors during most of the day don’t get enough D3 from sunlight.
My father was on blood pressure medicine and after taking 2000 IUs of D3 per day ended up in hospital because of low blood pressure. He was taken off of Lisinopril as he no longer needed it.
Lisinopril is an ACE inhibitor not a calcium channel blocker. Amoxicillin is a penicillin analog, not a macrolide. You’re safe.
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.